Maryland, 2003

Lightning Strike in Maryland, August 3, 2003

August 3, 2003 · NWS LWX · 1 event in 1 county or zone

Thunderstorms with frequent lightning moved through Anne Arundel County during the afternoon of the 3rd. The lightning damaged a transformer in Annapolis which caused the shut down of Westfield Shoppingtown and a loss of power to 5,600 customers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with frequent lightning moved through Anne Arundel County during the afternoon of the 3rd. The lightning damaged a transformer in Annapolis which caused the shut down of Westfield Shoppingtown and a loss of power to 5,600 customers. In addition, lightning struck about 20 feet away from a man and his mother outside a home on Quarterfield Road in Severn. The man was injured after being knocked down by the strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 1:45 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 3, 1:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN AUG 3 2003

.TONIGHT AND MONDAY...ONLY MINOR CHANGES IN CURRENT FCST. WEAK S/WVS
IS MOVING THROUGH THE FA HELPING TO FIRE OFF SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WI PWAT AROUND 2 INCHES...HEAVY RAIN
IS THE MAIN THREAT ALTHOUGH CAN NOT RULE OUT SOME GUSTY WINDS IN THE
STRONGER STORMS AS WELL. WELL HAVE TO KEEP AN EYE OUT FOR ANY
TRAINING OF THE STORMS THAT MAY TRY AND SET THIS AFTERNOON/EVENING.
CONVECTION WILL CONTINUE THROUGH A GOOD PART OF THE EVENING BEFORE
WEAKENING. SIMILAR SETUP ON MONDAY WI MORNING FOG AND LOW CLOUDS AND
AFTERNOON STORMS WI HEAVY RAIN POTENTIAL. NOT MUCH CHANGE IN TEMPS
OR WINDS./ ND

.LONG TERM (MON NITE THRU SUN)
FORECAST THINKING HAS REMAINED UNCHANGED AS OVERALL PATTERN IS THE
SAME. RIDGING WEST AND TROUGHING EAST WILL CONTINUE THROUGH THE
PERIOD.

SLY FLOW AT THE SURFACE AND S/SWLY FLOW ALOFT WILL CONTINUE TO FEED
MOISTURE INTO THE AREA PWATS RANGING FROM 1.5 TO 1.75. WEAK
SURFACE BOUNDARIES AND SHORTWAVE ENERGY WILL CONTINUE TO HELP WITH
SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH SATURDAY.

WEAK BOUNDARY WILL MOVE THROUGH WEST AND CENTRAL ZONES LATE
MONDAY/EARLY TUESDAY.  SOME DRYING IS INDICATED IN THE MID AND UPPER
LEVELS TUESDAY NIGHT AND EARLY WEDNESDAY...SO WILL GO WITH PARTLY
CLOUDY SKIES. OTHERWISE MOSTLY TO PARTLY CLOUDY WITH BELOW NORMAL
TEMPERATURES. WILL CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS EACH
PERIOD. EXCEPT SLIGHT CHANCE TUESDAY NIGHT./ CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 3, 10:00 AM EST, 4 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-040900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ND

In the hours before

Special weather statement, Aug 3, 2:14 PM EST, 16 minutes before
VAZ036>039-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SUN AUG 3 2003

...HEAVY RAIN IN THE WEST CENTRAL FOOTHILLS...

RADAR AT 310 PM CONTINUED TO SHOW A LINE OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM MADISON SOUTHWARD THROUGH CHARLOTTESVILLE TO EASTERN
NELSON COUNTY. ESTIMATES FROM THE RADAR INDICATE THAT 2 TO 4 INCHES
OF RAIN HAS FALLEN IN SPOTS SINCE EARLY AFTERNOON OVER ALBEMARLE AND
NELSON COUNTIES.

THE LINE IS SHIFTING SLOWLY EASTWARD. EXPECT PERIODS OF MODERATE TO
HEAVY RAIN TO CONTINUE FOR THE NEXT HOUR OR TWO. THIS COULD PRODUCE
HIGH STANDING WATER IN LOW SPOTS AND IN AREAS OF POOR DRAINAGE.

RDH

The radar

The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Anne Arundel

When
August 3, 2:30 PM EST
Where
Anne Arundel County, Annapolis
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Lightning struck 20 feet from a man. He was injured after being knocked down by the bolt.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371352.